MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLUTED 2.6MM FOR 2.3MM ANCH; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLUTED 2.6MM FOR 2.3MM ANCH; BIT, DRILL
Model Number 72201824
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Foreign zip code: (b)(6).Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a shoulder procedure, the drill bit broke in the patient while drilling, the drill fragment was able to be retrieved.A back up was available to complete the procedure.No delay or further complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, during a shoulder procedure, the drill bit broke in the patient while drilling, the drill fragment was able to be retrieved with an arthroscopic grasper.A void was left and a new bone hole was used to complete the procedure.No significant delay and a back up was available to complete the procedure.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection of the returned device found that it is not in its original packaging.The device is worn from use, and the distal tip of the drill bit is fractured.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.The complaint was confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
DRILL FLUTED 2.6MM FOR 2.3MM ANCH
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11009285
Report Number1219602-2020-02055
Device Sequence Number3814024
Product Code HTW
UDI-Device Identifier03596010648068
UDI-Public03596010648068
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201824
Device Catalogue Number72201824
Device Lot Number50620551
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 11/23/2020
Supplement Date Received by Manufacturer01/11/2021
11/08/2021
Initial Report FDA Received Date12/15/2020
Supplement Report FDA Received Date02/01/2021
11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/12/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown